Skip to content

Depression Health Center

Fat Pharms: Antidepressants and Weight Gain

Up to 25% of people who take antidepressants gain weight. Is there anything you can do about it?
Font Size
A
A
A
By
WebMD Feature
Reviewed by Laura J. Martin, MD

Seeking help for depression -- and following through with antidepressant medication -- is a courageous and important first step on the road to recovery. But too often, those who take that step find themselves faced with another troubling problem: weight gain.

Experts say that for up to 25% of people, most antidepressant medications -- including the popular SSRI (selective serotonin reuptake inhibitor) drugs like Lexapro, Paxil, Prozac, and Zoloft -- can cause a weight gain of 10 pounds or more.

"This is a phenomenon that I first noticed years ago when Prozac first came on the market. It didn't initially show up in the clinical trials because most of them were eight to 12 weeks in length, and the weight gain generally occurs with longer use. But it's definitely one of the side effects of this and other antidepressant medications," says Norman Sussman, MD, a psychiatrist and associate dean for postgraduate medical programs at the NYU School of Medicine.

A review published in 2003 in the Cleveland Clinic Journal of Medicine stated that while weight gain is a possible side effect with SSRI antidepressant drugs, it may be more likely to occur after six months or more of use.

But SSRIs aren't the only class of antidepressants that may have weight gain as a side effect. Other antidepressant medications, including tricylics (like Elavil and Tofranil) and MAO inhibitors (drugs like Parnate and Nardil), may also cause patients to gain weight with both long-term and short-term use.

"This is clearly a problem for the majority of drugs used to treat depression, and while it doesn't occur with every drug or for every person, when it does happen, it can be a significant problem that we shouldn't just ignore," says Jack E. Fincham, PhD, RPh, professor of pharmacy practice at the School of Pharmacy at the University of Missouri at Kansas City, and author of The Everyday Guide to Managing Your Medicines.

Antidepressants and Weight Gain: What Happens and Why

Although there are a number of theories as to why antidepressants lead to weight gain, Sussman believes that both appetite and metabolism may be affected. 

1 | 2 | 3 | 4

Today on WebMD

contemplation
Differences between feeling depressed and feeling blue.
light therapy
What are the symptoms?
 
depressed man sitting on hallway floor
Learn the truth about this serious illness.
Sad woman looking out of the window
Tips to stay the treatment course.
 
unhappy teen boy
Health Check
woman relaxing with exercise ball
Article
 
Pills with smiley faces
Article
Teen girl huddled outside house
Article
 
Depressed man sitting in hospital hallway
Article
antidepressants slideshow
Article
 
pill bottle
Article
Winding path
Article